Alabama, 2016Tornadoes and Flash Flooding in Alabama, March 31, 2016
March 31, 2016 · NWS BMX · 18 events in 10 counties and zones
A very warm and unstable air mass developed over west Alabama by the late afternoon on March 31st. Surface air temperatures warmed into the upper 70s with surface dewpoints in the upper 60s.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very warm and unstable air mass developed over west Alabama by the late afternoon on March 31st. Surface air temperatures warmed into the upper 70s with surface dewpoints in the upper 60s. Thunderstorms developed rapidly over Mississippi and spread into central Alabama during the evening hours. 0-6 km Bulk Shear values increased to between 50 and 60 knots and the storms quickly became severe, including tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 31, 5:14 PM CST, 18 minutes earlier.
Area forecast discussion, Mar 31, 5:14 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
614 PM CDT THU MAR 31 2016
.UPDATE...
MESOSCALE UPDATE.
&&
.DISCUSSION...
00Z BALLOON SOUNDING IS IN PROGRESS... WILL DETERMINE THE DEGREE
TO WHICH INSTABILITY HAS INCREASED ACROSS THE CENTRAL PORTION OF
THE STATE. SURFACE DATA CONTINUES TO INDICATE THE MOST UNSTABLE
NEAR SURFACE AIRMASS IS LOCATED ACROSS THE SOUTHERN AND WESTERN
PORTION OF OUR AREAS WITH TEMPERATURES RANGING FROM 77 NEAR
FAYETTE IN FAYETTE COUNTY TO 79 NEAR DEMOPOLIS IN MARENGO COUNTY.
TEMPERATURES HAVE MANAGED TO WARM TO 80 AT JACKSON MISSISSIPPI AND
83 AT GREENWOOD MISSISSIPPI.
SATELLITE CONTINUES TO INDICATE BREAKS IN THE CLOUDS OVER MUCH OF
OUR AREA TO ALLOW SURFACE HEATING TO BRING TEMPERATURES INTO THE
70S ACROSS MOST LOCATIONS. AN EXCEPTION TO THIS REMAINS ACROSS
NORTHEAST JEFFERSON COUNTY NORTHEAST INTO PORTIONS OF SAINT CLAIR
AND BLOUNT COUNTIES AND FURTHER NORTHEAST INTO ETOWAH COUNTY
WHERE TEMPERATURES HAVE REMAINED IN THE 60S FOR MUCH OF THE DAY.
EXPECT SURFACE TEMPERATURES TO CONTINUE TO MODERATE ACROSS OUR
EASTERN AND CENTRAL COUNTIES AS LOW LEVEL WARM ADVECTION CONTINUES
WHILE OUR WESTERN COUNTIES WILL BEGIN TO EXPERIENCE MORE CLOUD
COVER FROM CONVECTION ONGOING IN MISSISSIPPI THROUGH SUNSET.
AN OUTFLOW BOUNDARY FROM THE ACTIVITY THIS MORNING REMAINS ACROSS
EASTERN MISSISSIPPI AND EXTENDING ACROSS THE NORTHERN PORTION OF
OUR AREA. ANY STORMS THAT DEVELOP OR MOVE NEAR THIS BOUNDARY WILL
HAVE ENHANCED POTENTIAL FOR SEVERE WEATHER.
DEW POINTS HAVE INCREASED TO NEAR 70 DEGREES ACROSS WESTERN
ALABAMA WITH READINGS OF 69 AND PICKENS COUNTY AND 68 AT BOTH
FAYETTE AND DEMOPOLIS. DEW POINTS ARE AROUND 60 IN CHEROKEE COUNTY
IN THE NORTHEAST PORTION OF OUR AREA. EXPECT LOW LEVEL MOISTURE
ADVECTION TO CONTINUE TO INCREASE AS SOUTHERLY WINDS PERSIST
ACROSS THE REGION.
NEXRAD VAD WIND PROFILES INDICATE DIRECTIONAL WIND SHEAR BOTH AT
BMX AND MXX WITH LOW LEVEL WINDS AROUND 20 KNOTS WITH WEST WINDS
DETECTED AROUND 12000 FEET FROM BOTH RADARS. WIND VELOCITIES HAVE
INCREASED ACROSS THE LOWEST 6000 FEET BY ABOUT 10 TO 20 KNOTS
SINCE 400 PM CDT.
OVERALL EXPECT THE GREATEST SHORT-TERM SEVERE POTENTIAL ACROSS OUR
WESTERN COUNTIES. NEAR-SURFACE THERMODYNAMIC INSTABILITY
DECREASES THE FURTHER EAST ONE GOES ACROSS OUR AREA... HOWEVER...
WARM ADVECTION AND MOISTURE ADVECTION IS MODERATING THE AIRMASS
AND DESPITE THE UPCOMING LOSS OF DAYTIME HEATING... NEAR SURFACE
INSTABILITY WILL LIKELY INCREASE. ADDITIONALLY...THE POTENTIAL
DEVELOPMENT OF THE LOW LEVEL JET COULD ALSO HELP ENHANCE THE LOW
LEVEL WIND FIELDS FOR THE ENVIRONMENT TO BECOME FURTHER FAVORABLE
FOR SEVERE WEATHER INCLUDING TORNADOES.
05
&&
.AVIATION...
18Z TAF DISCUSSION.
THE MORNING CONVECTIVE ACTIVITY HAS DIMINISHED QUITE A BIT ACROSS
CENTRAL ALABAMA. BUT SEVERAL MESOSCALE BOUNDARIES HAVE INFLU3NCED
WINDS AND CEILINGS. MANY LOCATIONS STILL HANGING ONTO MVFR
CEILINGS WHILE THE REMAINDER HAVE MOVED JUST ABOVE THE THRESHOLD
DUE TO SOME HEATING AND BREAKS IN THE CLOUDS. IMPROVED CEILINGS AT
MOST LOCATIONS TO VFR THROUGH THE AFTERNOON AND DELAYED THE ONSET
OF STORMS DUE TO THE MORNING ACTIVITY.
KEPT VCSH IN SEVERAL TERMINALS DUE TO THE BOUNDARIES AROUND.
INSTABILITY AHEAD OF AN APPROACHING FRONT WILL EVENTUALLY ALLOW
THUNDERSTORM DEVELOPMENT. DID DELAY THE ONSET A FEW HOURS TO
AROUND 00Z. SOME OF THESE STORMS MAY BE SEVERE AND WILL PINPOINT
SOME TIMING AS WE MOVE THROUGH THE AFTERNOON. CEILINGS SHOULD
LOWER AGAIN AS THE WINDS SWING AROUND THE WEST AND MVFR CEILINGS
RETURN.
75
&&
.FIRE WEATHER...
MOISTURE VALUES WILL CONTINUE TO INCREASE THIS MORNING AS RAIN AND
STORMS MOVE INTO WEST CENTRAL ALABAMA...AND MOVE EASTWARD ACROSS THE
AREA THROUGH THE MORNING. GUSTY SOUTH TO SOUTHEASTERLY WINDS ARE
EXPECTED TODAY...OUTSIDE OF ANY CONVECTION. ADDITIONAL STORMS ARE
EXPECTED LATE THIS AFTERNOON AND OVERNIGHT. A SLOW MOVING FRONT WILL
STALL ACROSS THE AREA...AND ADDITIONAL ROUNDS OF MODERATE TO HEAVY
RAINFALL AND STORMS ARE POSSIBLE THROUGH FRIDAY EVENING. THE THREAT
OF RAIN WILL END ONCE THE FRONT CLEARS THE AREA FRIDAY NIGHT. DRY
CONDITIONS RETURN FOR THE WEEKEND. NO CRITICAL FIRE WEATHER
CONDITIONS ARE EXPECTED THROUGH THE FORECAST PERIOD.
&&
.HYDROLOGY...
MOST OF THE HEAVIER RAIN SO FAR HAS BEEN IN OUR NORTHWEST
COUNTIES(I.E., MARION, LAMAR, WINSTON, FAYETTE AND WALKER) WHERE
AMOUNTS SO FAR HAVE AVERAGED ONE TO TWO INCHES...WITH VERY LOCALIZED
TOTALS TO THREE INCHES. ELSEWHERE MOST LOCATIONS HAVE RECEIVED AN
INCH OR LESS SO FAR. ALTHOUGH USGS GAGES INDICATE STREAM FLOWS NOW
AT OR SOMEWHAT ABOVE NORMAL IN THE NORTHWEST COUNTIES...MOST OTHER
STREAMS STILL REMAIN NEAR OR BELOW NORMAL LEVELS. THIS SUGGESTS THAT
MOST AREA STREAMS CAN STILL HANDLE A FAIR AMOUNT OF RUNOFF FROM THE
RAINFALL THAT IS YET TO COME TONIGHT INTO FRIDAY. FLOOD WARNINGS
ARE CURRENTLY ISSUED FOR THE TOMBIGBEE RIVER AND FOR SELDEN DAM ON
THE LOWER BLACK WARRIOR FOR MINOR FLOODING. BEFORE ALL IS SAID AND
DONE COULD STILL SEE A FEW OTHER LOCATIONS REACH MINOR FLOOD STAGE
BUT STILL NOT EXPECTING MAJOR FLOOD EVENT TO UNFOLD ON AREA RIVERS.
AT THIS TIME MODELS SUGGEST THERE COULD BE ANOTHER ROUND OF HEAVY
RAIN (PERHAPS ONE TO TWO INCH AVERAGES) ACROSS SOME OF OUR NORTHERN
AREAS TONIGHT. THEN LIKELY TO SEE ANOTHER ROUND OF SIMILAR TOTALS
DEVELOP ACROSS THE EXTREME SOUTHERN SECTIONS FRIDAY AFTERNOON AND
EVENING. IN GENERAL EXPECT ANOTHER ONE TO THREE INCHES ACROSS
CENTRAL ALABAMA BY THE TIME THE RAIN TAPERS OFF BY EARLY
SATURDAY...WITH LOCALIZED HIGHER TOTALS POSSIBLE IN AREAS OF
TRAINING ECHOES.
41
&&
.PREV DISCUSSION...
/ISSUED 114 PM CDT THU MAR 31 2016/
SHORT TERM...
TODAY AND TONIGHT.
AXIS OF SHOWERS AND THUNDERSTORMS OVER MISSISSIPPI EARLY THIS
MORNING CONTINUES TO SLOWLY PUSH EASTWARD WITH SHOWERS AND SOME
EMBEDDED LIGHTNING STRIKES CURRENTLY MOVING INTO THE WESTERN CWA.
THIS ACTIVITY WILL CONTINUE TO SHIFT EASTWARD ACROSS THE AREA
THROUGH THE MORNING HOURS WITH SOME WEAKENING POSSIBLE AS IT MOVES
INTO EAST ALABAMA BY EARLY THIS AFTERNOON. WE WILL HAVE TO KEEP AN
EYE ON THE SOUTHERN FLANK OF THIS ACTIVITY THIS MORNING FOR A
POSSIBLE LOW CONFIDENCE SEVERE THREAT...BUT THIS WOULD BE
CONTINGENT ON DEWPOINTS SURGING ENOUGH FOR SURFACE-BASED
INSTABILITY TO MOVE IN. MAIN THREATS FOR ANYTHING THIS MORNING
WOULD BE STRONG WINDS/HAIL...BUT AN ISOLATED TORNADO COULD NOT BE
RULED OUT.
CONFIDENCE ON THE EXACT TIMING AND IMPACTS OF THE MAIN SEVERE
THREAT FOR THIS AFTERNOON AND TONIGHT REMAINS SOMEWHAT LOW FOR
WHAT COULD POTENTIALLY BE A RELATIVELY IMPACTFUL EVENT FOR SOME
AREAS. THE MAIN CONVECTIVE ACTIVITY TO OUR WEST IS STILL FAIRLY
CELLULAR WITHOUT MUCH EVIDENCE OF ORGANIZED COLD POOL PROPAGATION
THAT SOME HIGH RES MODEL GUIDANCE HAD BEEN INDICATING. THIS WOULD
SUGGEST THAT AIR MASS RECOVERY IS LIKELY TO OCCUR...WHICH IS
SUPPORTED BY THE CONSENSUS OF AVAILABLE GUIDANCE. WITH VERY STEEP
MID-LEVEL LAPSE RATES FROM AN ELEVATED MIXED LAYER...CAPE VALUES
OF 1000-2000 J/KG...STRONG DIVERGENCE AHEAD OF AN APPROACHING
SUBTROPICAL JET STREAK...AND STRONG BULK SHEAR VALUES...DEVELOPING
STORMS WILL STRENGTHEN AND POTENTIALLY GO SEVERE QUICKLY.
AVAILABLE HIGH RESOLUTION GUIDANCE SHOWS A VARIETY OF
SOLUTIONS...GIVEN THE LACK OF A SURFACE FOCUSING MECHANISM...BUT
SEEMS TO GENERALLY SUGGEST THAT THE HIGHEST COVERAGE OF STORMS
LATE THIS AFTERNOON AND EVENING IS MAINLY ALONG AND NORTH OF THE
I-59 CORRIDOR. ALL MODES OF SEVERE WEATHER ARE POSSIBLE. THE LOW-
LEVEL JET WANES SOME THIS AFTERNOON BUT IS FORECAST TO RAMP UP
AGAIN THIS EVENING...SUPPORTING A TORNADO THREAT. GIVEN THE
PARAMETERS IN PLACE WE WILL HAVE TO MONITOR THE POTENTIAL FOR
STRONG TORNADOES DEPENDING ON WHERE EVERYTHING COMES TOGETHER. THE
SEVERE THREAT IS EXPECTED TO CONTINUE WELL INTO THE NIGHT WITH
CAPE REMAINING AROUND 1000 J/KG AS THE THREAT POTENTIALLY SHIFTS
TO THE SOUTHERN HALF OF CENTRAL ALABAMA...BUT THE SOUTHWARD EXTENT
OF THE THREAT REMAINS SOMEWHAT UNCLEAR WITH SOME HIGH RESOLUTION
GUIDANCE WEAKENING THE CONVECTION...POSSIBLY DUE TO A CAPPING
INVERSION ASSOCIATED WITH THE BASE OF THE ELEVATED MIXED LAYER.
PLEASE CONTINUE TO CHECK THE LATEST FORECASTS AND MESOSCALE
UPDATES AS THE TIMING AND IMPACTS WILL LIKELY CHANGE THROUGH THE
DAY.
32/DAVIS
LONG TERM...
FRIDAY THROUGH SATURDAY...
FRIDAY'S FORECAST WILL RELY HEAVILY ON HOW THE AIRMASS RESPONDS
AFTER THE CONVECTION EXPECTED TODAY AND TONIGHT. EXPECT REFINEMENT
IN POP AND WEATHER FORECAST FOR THIS TIME PERIOD WITH FUTURE
FORECASTS. GENERALLY...SOUTHWESTERLY FLOW ALOFT WILL REMAIN ACTIVE
WITH A STALLED/STALLING FRONT BISECTING THE AREA FROM SOUTHWEST TO
NORTHEAST...ALTHOUGH WHERE EXACTLY REMAINS UNCERTAIN. ALONG AND
SOUTHEAST OF THIS FRONT...RAIN AND STORMS ARE POSSIBLE THROUGH THE
DAY. THERE SHOULD BE SOME ENHANCEMENT DURING THE AFTERNOON HOURS
WITH DAYTIME HEATING AND AN INCREASE IN WIND SHEAR AS AN EMBEDDED
MID LEVEL SHORTWAVE RIDES ALONG THE BOUNDARY. THIS WOULD INCREASE
THE POTENTIAL FOR ORGANIZED STORMS WITHIN WHAT WILL LIKELY BE A
BROAD AREA OF MODERATE TO HEAVY RAINFALL.
THERE WILL BE MANY THINGS IN PLAY ON FRIDAY...ESPECIALLY ON THE
MESOSCALE LEVEL...WHICH IS IMPOSSIBLE TO FORECAST AT THIS TIME. WILL
CONTINUE TO HIGHLIGHT THE POSSIBILITY OF THUNDERSTORMS DURING THE
PERIOD...BUT WILL HOLD OFF ON INCLUDING A MENTION OF SVR IN THE HWO
FOR FRIDAY. THE FLOODING POTENTIAL IS ALREADY HIGHLIGHTED...WITH THE
FLASH FLOOD WATCH VALID THROUGH FRIDAY NIGHT. UPDATED QPF AMOUNTS
THROUGH FRIDAY NIGHT CONTINUE TO SHOW 2-4 INCHES AREAWIDE.
SUNDAY THROUGH WEDNESDAY...
THE BEGINNING OF THE WEEK STARTS WITH DRIER CONDITIONS AS SURFACE
HIGH PRESSURE SLIDES ACROSS THE AREA. ACTIVE MID LEVEL TROUGHING
REMAINS DOMINATE OVER THE EASTERN CONUS THOUGH...WITH CENTRAL
ALABAMA REMAINING IN NORTHWESTERLY FLOW ALOFT. AN IMPULSE WITHIN
THIS FLOW WILL SKIRT JUST TO THE NORTH OF THE AREA MONDAY
NIGHT...AND WILL CARRY LOW POPS ACROSS THE FAR NORTH. MORE EXPANSIVE
HIGH PRESSURE BUILDS IN BEHIND THAT SHORTWAVE AS THE MID LEVEL RIDGE
FINALLY SHIFTS EAST OF THE MISSISSIPPI RIVER. TEMPERATURES REMAIN
MILD DURING THE TIME PERIOD. PATTERN REMAINS PROGRESSIVE WITH THE
RIDGE QUICKLY SHIFTING EAST AS TROUGHING AMPLIFIES AGAIN IN RESPONSE
TO A SHORTWAVE STRENGTHENING OVER THE GREAT LAKES. THIS SYSTEM WILL
DRAG A FRONT THROUGH THE SOUTHEAST WEDNESDAY NIGHT...BRINGING
THE NEXT CHANCE OF RAIN TO THE AREA.
14
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 62 74 46 64 39 / 90 20 20 0 0
ANNISTON 65 74 49 64 41 / 90 50 30 0 0
BIRMINGHAM 64 73 49 65 42 / 90 30 20 0 0
TUSCALOOSA 64 74 48 66 42 / 80 30 20 0 0
CALERA 65 73 49 65 43 / 90 50 30 0 0
AUBURN 66 72 52 66 44 / 90 90 40 10 0
MONTGOMERY 69 74 54 70 44 / 80 90 40 0 0
TROY 69 73 55 69 44 / 80 90 60 10 0
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE FRIDAY NIGHT FOR ALL OF CENTRAL
ALABAMA.
&&
Hazardous weather outlook, Mar 31, 3:01 PM CST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
401 PM CDT THU MAR 31 2016
ALZ011>015-017>050-020015-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
401 PM CDT THU MAR 31 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THROUGH TONIGHT.
SEVERE STORMS ARE POSSIBLE LATE THIS AFTERNOON INTO TONIGHT ACROSS
ALL OF CENTRAL ALABAMA. THE THREAT COULD BEGIN AS EARLY AS 5 PM
IN THE WEST AND LAST AS LATE AS 4 AM IN THE SOUTHEAST. ALL MODES
OF SEVERE WEATHER WILL BE POSSIBLE...INCLUDING TORNADOES...LARGE
HAIL...AND DAMAGING WINDS. UNCERTAINTIES REMAIN DUE TO THE
HEAVY RAINFALL WILL ACCOMPANY ALL STORMS THROUGH TONIGHT. THIS
COULD LEAD TO LOCALIZED FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
HEAVY RAINFALL OF 2 TO 4 INCHES...WITH LOCALLY HIGHER
AMOUNTS...IS LIKELY THROUGH FRIDAY NIGHT. THIS COULD LEAD TO
LOCALIZED FLASH FLOODING AND MINOR RIVER FLOODING.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED TODAY THROUGH FRIDAY.
Event by event
7 tornado, 5 hail, 4 thunderstorm wind, 2 flash flood. Local standard time, as filed.
Tornado, Pickens
- When
- March 31, 5:32 PM CST to 5:37 PM CST
- Where
- Pickens County, 2.06 mi WNW of Stafford to 2.48 mi NNW of Stafford
- Rating
- EF1
- Path length
- 2.08 mi
- Path width
- 500 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 33.460, -88.284
National Weather Service meteorologists surveyed damage in northwest Pickens County near Stafford and determined that the damage was consistent with an EF-1 tornado. Maximum winds were estimated to be around 100 mph.
The tornado started in Mississippi and crossed the state line into Pickens County about 2.3 miles south of Highway 82. The tornado tracked northeast and crossed Eagle Road and County Road 30 before dissipating just north of Highway 82. The damage along the path consisted mainly of snapped and uprooted trees. There was some minor damage to a mobile home as the tornado approached County Road 30.
Tornado, Pickens
- When
- March 31, 5:43 PM CST to 5:48 PM CST
- Where
- Pickens County, 3.77 mi NNE of Ethelsville to 5.47 mi NNW of Melrose
- Rating
- EF1
- Path length
- 2.88 mi
- Path width
- 350 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 33.467, -88.188
National Weather Service meteorologists surveyed damage in northwest Pickens County just north of Ethelsville and determined that the damage was consistent with an EF-1 tornado. Maximum winds were estimated to be around 95 mph.
The tornado touched down near County Road 75 just south of Highway 34. Numerous trees were snapped and uprooted along County Road 75, and there was some minor roof and siding damage to a single residence. The tornado tracked east-northeast in an area that was not accessible by vehicle. The next damage area was along Mineral-Springs Church Road just south of Highway 34, where numerous trees were uprooted and snapped. The tornado continued eastward along Highway 34 and produced loss of shingles to a home and destroyed several outbuildings. The tornado crossed Shockley Road and produced considerable damage to a metal roof of a wood framed home and damage to several outbuildings. The tornado lifted just east of this damage.
Hail, Marengo
- When
- March 31, 5:44 PM CST to 5:45 PM CST
- Where
- Marengo County, 1.89 mi WSW of Lasca
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.010, -87.980
Thunderstorm Wind, Lamar
- When
- March 31, 5:50 PM CST to 5:52 PM CST
- Where
- Lamar County, 0.69 mi S of Millport
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.560, -88.080
Numerous trees uprooted and a tree on a home along Highway 96 in the city of Millport.
Tornado, Fayette
- When
- March 31, 6:03 PM CST to 6:13 PM CST
- Where
- Fayette County, 3.46 mi SSE of Bluff to 3.43 mi E of Bluff
- Rating
- EF1
- Path length
- 3.72 mi
- Path width
- 650 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 33.776, -87.871
National Weather Service meteorologists surveyed damage in northwest Fayette County near Bluff and determined that the damage was consistent with an EF-1 tornado. Maximum winds were estimated to be around 105 mph.
The tornado touched down near the intersection of County Road 51 and Turner Road. The tornado traveled northward along County Road 51 for about one mile uprooting and snapping trees, and then it damaged several wood frame barns and outbuildings. The tornado appeared to weaken and only produced minor tree damage as it crossed Turkey Creek and Kirkland Road. It continued north-northeast producing mainly tree damage before dissipating along County Road 21, about one-half mile south of County Road 42.
Hail, Lamar
- When
- March 31, 6:04 PM CST to 6:05 PM CST
- Where
- Lamar County, 0.58 mi W of Kennedy
- Measured
- 1.25 in hail
- Reported by
- Amateur Radio
- Coordinates
- 33.580, -87.990
Half Dollar size hail reported in the town of Kennedy.
Hail, Fayette
- When
- March 31, 6:06 PM CST to 6:07 PM CST
- Where
- Fayette County, 3.45 mi S of Belk
- Measured
- 1 in hail
- Reported by
- Post Office
- Coordinates
- 33.600, -87.930
Thunderstorm Wind, Fayette
- When
- March 31, 6:08 PM CST to 6:09 PM CST
- Where
- Fayette County, 1.15 mi W of Covin
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.680, -87.900
Several trees uprooted along Highway 96.
Tornado, Fayette
- When
- March 31, 6:27 PM CST to 6:35 PM CST
- Where
- Fayette County, 3.05 mi S of Bazemore to 2.66 mi ESE of Bazemore
- Rating
- EF1
- Path length
- 3.7 mi
- Path width
- 500 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 33.856, -87.700
National Weather Service meteorologists surveyed damage in northeast Fayette County just northeast of Hubbertville and determined that the damage was consistent with an EF-1 tornado. Maximum winds were estimated to be around 90 mph. The tornado touched down near the intersection of County Road 52 and County Road 18. The tornado tracked northeast and uprooted and snapped numerous trees as it crossed County Road 24. From there, it continued northeast along and just north of County Road 24 and produced tree damage before dissipating at Castleberry Road.
Thunderstorm Wind, Walker
- When
- March 31, 6:51 PM CST to 6:52 PM CST
- Where
- Walker County, 0.9 mi SW of Nauvoo
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.990, -87.490
Trees uprooted and power lines downed near the town of Nauvoo.
Tornado, Fayette
- When
- March 31, 7:05 PM CST to 7:09 PM CST
- Where
- Fayette County, 1.31 mi S of Alta to 1.75 mi ESE of Alta
- Rating
- EF0
- Path length
- 1.88 mi
- Path width
- 400 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 33.651, -87.529
National Weather Service meteorologists surveyed damage in southeast Fayette County near Boley Springs and determined that the damage was consistent with an EF-0 tornado. Maximum winds were estimated to be around 70 mph. The short-lived tornado touched down near County Road 46 at the town of Boley Springs. The weak tornado tracked northeast and uprooted numerous trees along its path as it Crossed County Road 83. The roads were blocked by fallen trees at this point and the track could not be followed any farther.
Hail, Tuscaloosa
- When
- March 31, 7:35 PM CST to 7:36 PM CST
- Where
- Tuscaloosa County, 1.5 mi NNW of Northport
- Measured
- 1.25 in hail
- Reported by
- Social Media
- Coordinates
- 33.240, -87.590
Hail, Walker
- When
- March 31, 7:35 PM CST to 7:36 PM CST
- Where
- Walker County, 1.38 mi S of Jasper Walker Co Arp
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 33.850, -87.270
Quarter size hail reported in the city of Jasper.
Tornado, Blount
- When
- March 31, 8:42 PM CST to 8:44 PM CST
- Where
- Blount County, 1.47 mi E of Adville to 1.38 mi S of Locust Fork
- Rating
- EF1
- Path length
- 0.32 mi
- Path width
- 275 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 33.877, -86.625
National Weather Service meteorologists surveyed damage in southern Blount County just south of Locust Fork and determined that the damage was consistent with an EF-1 tornado. Maximum winds were estimated to be around 90 mph. The tornado was very briefly on the ground near the intersection of Spunky Hollow Road and Sunrise Lane just south of Locust Fork. A metal storage barn with wood framing was heavily damaged and the intact roof was lofted nearly 50 yards. Additionally, a dozen softwood trees were uprooted and/or snapped in this area of damage. A brick home sustained only minor roof damage. Another home in the path sustained minor roof damage and a small pontoon boat was lofted into the side of the home. On the left edge of the path, a single family home suffered the loss of some roofing materials and windows broken by debris. Another dozen softwoods were uprooted and/or snapped with several hardwoods also uprooted. The tornado lifted just northeast of Sunrise Lane.
Thunderstorm Wind, Elmore
- When
- March 31, 8:48 PM CST to 8:49 PM CST
- Where
- Elmore County, 1.75 mi E of Kent
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.620, -85.920
Power lines downed along Channa Creek Road.
Flash Flood, Autauga
- When
- March 31, 10:00 PM CST to 11:59 PM CST
- Where
- Autauga County, 1.76 mi SW of Forester to 2.92 mi NNW of Autaugaville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.415, -86.644
Numerous roads underwater and closed due to high water between the cities of Autaugaville and Prattville. Approximately 60 Autaugaville residents trapped due to flash flooding that washed out portions of Strickland Landing Road. The flash flood event continues into April 1st.
Flash Flood, Elmore
- When
- March 31, 10:30 PM CST to 11:59 PM CST
- Where
- Elmore County, 3.76 mi SW of Millbrook to 2.52 mi SSW of Prattville Jct
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.438, -86.412
Heavy rainfall over a several hour period produced flash flooding over southwest Elmore county. Portions of State Highway 143 between Duncan Road and Highway 14 were underwater and closed. The flash flood event continues into April 1st.
Tornado, Lee
- When
- March 31, 11:19 PM CST to 11:23 PM CST
- Where
- Lee County, 1.23 mi ENE of Mitchell Xrd to 3.11 mi N of Whatley Xrd
- Rating
- EF0
- Path length
- 2.09 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 32.534, -85.379
National Weather Service meteorologists surveyed damage in south central Lee County near Beauregard and determined that the damage was consistent with an EF-0 tornado. Maximum winds were estimated to be around 70 mph. The tornado began near the intersection of State Road 51 and Lee Rd 47, where several pine trees were snapped and uprooted in a convergent pattern. One half mile to the east-northeast, the tornado caused shingle damage to a house along Lee Rd 114. The tornado continued for an additional 1.5 miles and caused minor tree and shingle damage before dissipating near the intersection of Lee Rd 400 and Lee Rd 166.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in Gulf of Mexico, March 31, 20161 death · 1 event
- Tornado and Damaging Winds in Kentucky, March 31, 2016$420,000 · EF1 · 8 events
- Tornadoes and Hail in Alabama, March 31, 2016EF2 · 5 events
- Damaging Winds and Lightning Strikes in Kentucky, March 31, 20162 injured · $132,000 · 52 kt wind · 31 events
- High Wind and Strong Wind in Massachusetts, March 31, 2016$345,000 · 57 kt wind · 12 events
- Tornadoes and Flash Flooding in Tennessee, March 31, 2016$190,000 · EF0 · 21 events
- Tornado and Hail in Indiana, March 31, 2016$52,000 · EF1 · 4 events
- Hail and Damaging Winds in Louisiana, March 31, 2016$135,000 · 2.25 in hail · 7 events
- Hail and Damaging Winds in Alabama, March 31, 2016$104,000 · 1 in hail · 8 events
- Tornado and Hail in Tennessee, March 31, 2016$25,000 · EF1 · 11 events
- High Wind and Strong Wind in Rhode Island, March 31, 2016$60,000 · 50 kt wind · 2 events
- Tornadoes and Damaging Winds in Indiana, March 31, 2016EF1 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626734, 626735, 626736, 626737, 626738, 626739, 626740, 626741, 626742, 626743, 626744, 626745, 626746, 626747, 626748, 626846, 626847, 626750.